Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 5, NWS Lubbock, TX

May 5, 2019Lynn County, Texas

NWS Lubbock, TX issued this tornado warning at May 5, 2019, 5:48 PM CDT for Lynn County, Texas. It was in force for 27 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2019, 5:48 PM CDT (22:48 UTC)
Expired
May 5, 2019, 6:15 PM CDT
In force
27 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.5 in

County Lynn County, TX

The radar

The Lubbock radar (KLBB), 54 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:55 PM CDTTSTM WND GST 623 Nne Tahoka, TX
May 5, 5:58 PM CDTTSTM WND GST 653 Nne Tahoka, TX
May 5, 6:10 PM CDTTSTM WND DMG2 E Tahoka, TXPOWERLINES FALLING AS CHASER DRIVING DOWN HWY 380 EAST OF TAHOKA IN RFD WINDS..SEEN ON CHASER VIDEO LIVE ON TV
May 5, 6:13 PM CDTTORNADO4 Wnw Grassland, TXFM1054 AND FM2956

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

667 
WFUS54 KLUB 052248
TORLUB
TXC305-052315-
/O.NEW.KLUB.TO.W.0005.190505T2248Z-190505T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
548 PM CDT Sun May 5 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Central Lynn County in northwestern Texas...

* Until 615 PM CDT.

* At 547 PM CDT, a confirmed tornado was located 7 miles north-
  northwest of Tahoka, moving southeast at 35 mph.

  HAZARD...Damaging tornado and ping pong ball size hail.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3326 10193 3333 10178 3317 10156 3302 10165
      3297 10186
TIME...MOT...LOC 2247Z 325DEG 29KT 3322 10182 

TORNADO...OBSERVED
HAIL...1.50IN

$$

55
2 follow-up statements
735 
WWUS54 KLUB 052251
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
551 PM CDT Sun May 5 2019

TXC305-052315-
/O.CON.KLUB.TO.W.0005.000000T0000Z-190505T2315Z/
Lynn TX-
551 PM CDT Sun May 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR CENTRAL
LYNN COUNTY...
    
At 551 PM CDT, a confirmed large and extremely dangerous tornado was
located over Tahoka, moving southeast at 35 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Tahoka and Grassland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3326 10193 3333 10178 3317 10156 3302 10165
      3297 10186
TIME...MOT...LOC 2251Z 325DEG 29KT 3319 10179 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.75IN

$$

55
797 
WWUS54 KLUB 052301
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
601 PM CDT Sun May 5 2019

TXC305-052315-
/O.CON.KLUB.TO.W.0005.000000T0000Z-190505T2315Z/
Lynn TX-
601 PM CDT Sun May 5 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR CENTRAL
LYNN COUNTY...
    
At 600 PM CDT, a confirmed tornado was located 1.5 miles north-
northeast of Tahoka, moving south-southeast at 35 mph.

This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...You are in a life-threatening situation. Flying debris may 
         be deadly to those caught without shelter. Mobile homes 
         will be destroyed. Considerable damage to homes, 
         businesses, and vehicles is likely and complete destruction 
         is possible.

Locations impacted include...
Tahoka and Grassland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is still occurring! To protect your life, TAKE 
COVER NOW! Move to a basement or an interior room on the lowest 
floor of a sturdy building. Avoid windows. If you are outdoors, in a 
mobile home, or in a vehicle, move to the closest substantial 
shelter and protect yourself from flying debris.

&&

LAT...LON 3326 10193 3333 10178 3317 10156 3302 10165
      3297 10186
TIME...MOT...LOC 2300Z 325DEG 29KT 3313 10175 

TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.75IN

$$

55

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 2:28 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 5, 2:28 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
228 PM CDT Sun May 5 2019

.DISCUSSION...
Severe storms are once again in the hopper for later this afternoon
and evening, but compared to yesterday's event the setup today
involves a much broader and stronger area of both CAPE and wind
shear. Observations at 2 PM showed a thermal low near western
Cochran County coincident with an axis of strong heating and
superadiabatic 0-3 km lapse rates. This has already yielded a
pocket of towering cumulus along a N-S dryline and should become
the primary focus for storm initiation in the coming hour(s) as
vertical mixing remains maximized in this vicinity. Aside from
the dryline poised just east of TX and NM border, a residual
boundary of weakly convergent flow was aligned roughly along
Highway 84 and this could serve as a railway for a few supercells
to anchor to later today. Otherwise, the environment is more
unstable than yesterday with SBCAPEs already over 3000 J/kg
spanning much of the Caprock. Around 35 to 40 knots of 0-6 km bulk
shear will again prove more than sufficient for supercell modes,
likely more robust and longer lasting than yesterday's abbreviated
supercells. A few tornadoes are again possible mainly near the
aforementioned NW-SE boundary and also as 0-1 km shear improves
this evening with a 30-40 knot southeasterly LLJ. We expect
scattered supercells (some splitting given largely straight line
hodographs) to transition off the Caprock by early evening under
mostly zonal flow and perhaps grow upscale into small lines at
times provided outflows can consolidate.

Following another round of overnight and early morning stratus
over much of the region, the dryline on Monday is progged to be
more diffuse locally underneath shortwave ridging, rising height
fields, and more importantly less veered surface flow to its west.
Complete with 700 mb temps warming a few degrees, this setup could
prove more hostile for deep convection. However, this forecaster
and many of my colleagues have lived here long enough to know
that you should rarely dismiss the dryline in such marginal
setups. Stronger heating will likely breed some attempts at moist
convection which could easily skyrocket into isolated supercells
given still favorable thermodynamic and kinematic profiles. The
HREF and TTU WRF appear quite optimistic in this scenario and the
subsequent upscale growth of storms in the evening, but we're a
bit skeptical of this broad coverage of storms given no discernible
background triggers within weak anticyclonic flow aloft. As such,
we'll keep PoPs tomorrow afternoon just at slight chance in
expectation of spottier storms.

Tuesday still has the makings of a potentially significant severe
event anywhere from the TX South Plains north to southwest KS as
a dryline sharpens considerably in response to deeper SW flow
ahead of a robust upper trough. The usual concern in these
situations is antecedent convection and its effects on boundaries
which is at odds among some models. Concern is that the NAM may
very well be correct with its accelerated cold front into the
Panhandle Mon night via convective outflows. The blended models
still account for this time at this time, so we've left this
scenario intact which favors a synoptic front or merely outflow
boundary in our northern zones Tue afternoon. The intersection of
these boundaries and the dryline would be the main focus for
significant severe storms, but nearly the whole length of the
dryline appears fair game for storms especially by the evening as
the peak height falls and a Pacific front arrive. A quick inspection
of the broader environmental data says some significant tornadoes
could be in the offing anywhere east of the dryline Tue afternoon
and evening which will obviously bear watch in later forecasts.

Storms should quickly clear the region by daybreak Wed ahead of
breezy west winds and deepening subsidence aloft. Thereafter, a
modified Canadian front sweeps south Wed night ahead of a slow
moving low in the Desert SW that should not impact the region
until next weekend at the earliest. GFS and ECMWF favor a lead
trough ejecting from this low o/a Friday which could easily spur
rounds of elevated showers atop the cool dome. High temps may
need to be curbed considerably Friday and Saturday. Additional
precip seems plausible Sun into Mon as the aforementioned low
finally lifts across Texas and much closer to our domain than
prior models and ensembles suggested.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

93
Hazardous weather outlook, May 5, 11:23 AM CDT, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1123 AM CDT Sun May 5 2019

TXZ021>044-060430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1123 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

There is a slight risk for severe thunderstorms late this
afternoon and evening especially along and east of US Highway 385.
Additionally, a few strong to severe thunderstorms will also be
possible across the Rolling Plains and extreme southern Texas
Panhandle. Hail to 3 inches in diameter and wind gusts to 70 mph
will be possible along with isolated tornadoes. In addition, slow
moving storms may cause local flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a chance for isolated severe thunderstorms Monday
afternoon and evening. More widespread coverage of severe
thunderstorms may occur Tuesday afternoon and Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 5, 5:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
520 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     HAIL             3 WNW WOODROW           33.46N 101.89W
05/05/2019  E1.25 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1900310

JGD
Local storm report, May 5, 5:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
521 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 W WOODROW             33.45N 101.90W
05/05/2019  E1.00 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1900311

JGD
Local storm report, May 5, 5:26 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
526 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             1 SSE WOLFFORTH         33.49N 102.00W
05/05/2019  E1.75 INCH       LUBBOCK            TX   PUBLIC

            TWITTER PICTURE OF GOLFBALL SIZED HAIL NEAR CORPUS AVE
            AND 18TH ST IN WOLFFORTH

&&

EVENT NUMBER LUB1900312

JGD
Local storm report, May 5, 5:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
529 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             9 SE LUBBOCK            33.49N 101.77W
05/05/2019  E1.00 INCH       LUBBOCK            TX   FIRE DEPT/RESCUE

            ON INDIANA BETWEEN 1585 AND WOODROW ROAD

&&

EVENT NUMBER LUB1900313

JGD
Local storm report, May 5, 5:33 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
533 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             4 SW LUBBOCK            33.54N 101.92W
05/05/2019  E1.00 INCH       LUBBOCK            TX   PUBLIC

            TWITTER PIC 68TH AND GARY

&&

EVENT NUMBER LUB1900314

JGD
Local storm report, May 5, 5:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
539 PM CDT SUN MAY 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             3 E WOLFFORTH           33.51N 101.96W
05/05/2019  E1.00 INCH       LUBBOCK            TX   NWS EMPLOYEE

&&

EVENT NUMBER LUB1900315

GDS

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:05 PM CDTSevere Thunderstorm WarningLUBYoakum40 min
May 4, 7:16 PM CDTTornado Warning Tornado observedLUBBailey, Lamb29 min
May 4, 7:45 PM CDTSevere Thunderstorm WarningLUBBailey, Hockley, Lamb60 min
May 4, 7:57 PM CDTSevere Thunderstorm WarningLUBYoakum33 min
May 4, 8:03 PM CDTTornado Warning Tornado observedLUBBailey, Hockley, Lamb27 min
May 4, 8:42 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb20 min
May 4, 9:09 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer, Swisher81 min
May 4, 10:28 PM CDTSpecial Weather StatementLUBFloyd, Hale, Lamb, Swisher32 min
May 5, 4:31 PM CDTSevere Thunderstorm WarningLUBHale, Lamb44 min
May 5, 4:35 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock22 min
May 5, 4:45 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn60 min
May 5, 4:48 PM CDTAreal Flood AdvisoryLUBLubbock117 min
May 5, 5:03 PM CDTSevere Thunderstorm WarningLUBHale, Swisher41 min
May 5, 5:06 PM CDTSevere Thunderstorm WarningLUBLubbock39 min
May 5, 5:35 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn55 min
May 5, 5:42 PM CDTSevere Thunderstorm WarningLUBLubbock33 min
May 5, 6:00 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher15 min
May 5, 6:11 PM CDTTornado Warning Tornado observedConsiderable damage threatLUBGarza, Lynn34 min
May 5, 6:23 PM CDTFlash Flood WarningLUBLynn2 hr
May 5, 6:38 PM CDTTornado Warning Considerable damage threatLUBGarza, Lynn37 min
May 5, 6:43 PM CDTSevere Thunderstorm WarningLUBLynn38 min
May 5, 6:57 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher40 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.